Thunderstorm Wind, Tulsa
- When
- August 25, 2:35 PM CST
- Where
- Tulsa County, 2.18 mi NNE of Turley
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 36.278, -95.953
Strong thunderstorm wind snapped large tree limbs.
Isolated to widely scattered thunderstorms developed across northeastern Oklahoma during the afternoon of the 25th. The strongest storm produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Isolated to widely scattered thunderstorms developed across northeastern Oklahoma during the afternoon of the 25th. The strongest storm produced damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 25, 12:34 PM CST, 2 hours 1 minute earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
134 PM CDT Fri Aug 25 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(The rest of this afternoon )
Issued at 129 PM CDT Fri Aug 25 2023
Dangerous heat continues this afternoon with high temperatures in
the upper 90s to low 100s with widespread heat indices of 105-115
F. Scattered clouds and a few showers and thunderstorms are
expected to develop the next few hours and then persist through
the afternoon. Most of the storms focused over the higher terrain.
Rainfall will be quite minimal, with the main threats being gusty
winds and lightning.
&&
.LONG TERM...
(Tonight through Friday)
Issued at 129 PM CDT Fri Aug 25 2023
The oppressive ridge that has been sitting overhead for
days will finally begin to migrate back to the southwest on
Saturday. Opening the door to some slight cooling along with
slightly better coverage of afternoon showers and thunderstorms.
Heat Advisories have been issued for one final day for much of
eastern OK and portions of west-central AR as afternoon heat
index values rise to 105-110F. A surface boundary will push
through during the day Saturday with an associated wind shift to
the north, but any cooler air will be well behind this feature so
temperatures will not change much.
Heading into Sunday, the ridge will have shifted enough to bring the
storm track back into the area. This will finally push cooler air
into the area along the 925-700 hPa front. While dynamics and
kinematics are not overly impressive, there will be sufficient
instability and flow for storm formation along and near the
elevated frontal surface. Marginally severe storms are possible
(5% chance). The EPS is showing PWAT values in excess of the 90th
percentile for this time of year, with specific humidity in the
lower atmosphere in excess of the 97th percentile. This may allow
for pockets of heavy rainfall to develop with any storms.
Behind Sunday's system, cool and dry northerly flow will continue to
advect into OK with several days of highs in the 80s to near 90 and
lows eventually falling into the upper 50s to mid 60s. Upper level
ridging will settle back over the area by the end of next week
leading to warming temperatures and possibly some increase in
humidity as lower level southerly flow resumes.
&&
.AVIATION...
(18Z TAFS)
Issued at 1134 AM CDT Fri Aug 25 2023
VFR conditions expected through the period, with winds under
10kts. Expect a wind shift during the last 6 hours of the TAF, as
a weak front sinks southward. Main concern is expectation of
isolated afternoon storms, mainly in W AR and MLC, but with
coverage expected to be low, will leave out of the TAFs at this
time.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 102 80 98 74 / 10 10 20 30
FSM 103 79 101 77 / 20 0 20 20
MLC 105 76 102 74 / 20 0 10 10
BVO 103 75 97 69 / 10 10 30 30
FYV 99 75 97 71 / 20 10 30 20
BYV 97 75 95 70 / 20 10 30 20
MKO 102 76 97 73 / 20 0 10 20
MIO 100 76 94 70 / 10 10 30 30
F10 101 77 98 72 / 20 0 10 20
HHW 104 76 103 76 / 20 0 20 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ068-069.
Excessive Heat Warning until 8 PM CDT this evening for OKZ049-
053>067-070>076.
Heat Advisory from noon to 7 PM CDT Saturday for OKZ049-053>068-
070>076.
AR...Heat Advisory until 8 PM CDT this evening for ARZ001-002-010-011.
Excessive Heat Warning until 8 PM CDT this evening for ARZ019-
020-029.
Heat Advisory from noon to 7 PM CDT Saturday for ARZ019-020-029.
&&
SHORT TERM...06
LONG TERM....06
AVIATION...22Hazardous Weather Outlook National Weather Service Tulsa OK 1256 PM CDT Fri Aug 25 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-261015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 1256 PM CDT Fri Aug 25 2023 ...PROLONGED DANGEROUS HEAT TO CONTINUE INTO THE WEEKEND... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Afternoon and Tonight. THUNDERSTORMS WITH DANGEROUS LIGHTNING. RISK...Limited. AREA...Southeast of Interstate 44. ONSET...Early Afternoon. DANGEROUS HEAT. RISK...Critical. AREA...Eastern Oklahoma and Western Arkansas. ONSET...Ongoing. DISCUSSION... Yet another day of dangerous heat and humidity is in progress across eastern Oklahoma and western Arkansas, with heat index values expected to peak in the 110 to 115 degree range in much of the region. Far northwest Arkansas and adjacent portions of northeast Oklahoma may see slightly lower values but still up to 110. Expect improvement during the early evening hours. In addition to the heat and humidity, isolated afternoon thunderstorms are expected to develop in areas southeast of Interstate 44. The strongest storms may produce gusty winds. Coverage will decrease with the loss of daytime heating. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. SATURDAY AND SUNDAY...Thunderstorm Potential...Dangerous Heat Potential. MONDAY...Thunderstorm Potential. TUESDAY THROUGH THURSDAY...No Hazards. EXTENDED DISCUSSION... Dangerous heat will continue areawide Saturday before cooler air slowly pushes southward Sunday. Expect additional excessive heat warnings or heat advisories Saturday in most of the area, with potential for one more day of them on Sunday in far southeast Oklahoma. While Saturday will feature another day of isolated to scattered afternoon thunderstorms, thunderstorm chances will gradually increase areawide late Saturday night into Sunday with the arrival of the cold front. Storm chances linger into Monday with the frontal boundary across northern Texas. Gusty outflow winds will be possible with any of the stronger storms during this time. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
324 PM CDT Fri Aug 25 2023
ARZ019-OKZ069-252100-
Crawford AR-Adair OK-
324 PM CDT Fri Aug 25 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ADAIR COUNTY
THROUGH 400 PM CDT...
At 324 PM CDT, Doppler radar indicated a strong thunderstorm 8 miles
northwest of Natural Dam, moving south at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
This storm will remain over mainly rural areas of southeastern Adair
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3565 9445 3567 9459 3576 9457 3577 9450
3576 9449 3576 9446 3575 9446
TIME...MOT...LOC 2024Z 004DEG 5KT 3571 9453
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
328 PM CDT Fri Aug 25 2023
OKZ060-252100-
Tulsa OK-
328 PM CDT Fri Aug 25 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL TULSA COUNTY
THROUGH 400 PM CDT...
At 328 PM CDT, Doppler radar indicated a strong thunderstorm 5 miles
northwest of Broken Arrow, moving southwest at 5 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Tulsa... Broken Arrow...
This includes Interstate 44 between mile markers 226 and 229.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3614 9576 3613 9576 3604 9577 3604 9591
3614 9591
TIME...MOT...LOC 2028Z 032DEG 5KT 3608 9586
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe Tulsa radar (KINX), 37 km away, was scanning. The volume nearest the first event began at 20:34 UTC.
1 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm wind snapped large tree limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132374.